South Dakota, 2014

Hail in South Dakota, May 27, 2014

May 27, 2014 · NWS UNR · 5 events in 1 county or zone

A severe thunderstorm tracked southward across the southern Black Hills, producing large hail in the Custer State Park and Wind Cave National Park areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked southward across the southern Black Hills, producing large hail in the Custer State Park and Wind Cave National Park areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 1:45 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, May 27, 1:45 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT TUE MAY 27 2014

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 232 PM MDT TUE MAY 27 2014

20Z SURFACE ANALYSIS HAD FRONTAL BOUNDARY/COOL FRONT FROM CENTRAL
MT INTO THE BLACK HILLS INTO EASTERN NE...AND THEN BACK NORTH INTO
EASTERN ND. SEVERE CONVECTION FIRING ON INTERSECTION OF BOUNDARY
AND HIGHER TERRAIN OF THE BLACK HILLS WITH RATHER MEAGER 0-6KM
SHEAR PROFILES. MLCAPE FROM 1-2KJ/KG. ACTIVITY ALSO FIRING ALONG
OLD OUTFLOW BOUNDARY FROM MORNING CONVECTION FROM CASTLE ROCK TO
FAITH. ACTIVITY WILL BE DIURNALLY DRIVEN...SO EXPECT TSRA TO WANE
QUICKLY THIS EVENING AS ATMOSPHERE STABILIZES AND WARMER AIR ALOFT
MOVES TOWARD CWA PER UPPER RIDGE BUILDING FROM THE SOUTHWEST US
INTO THE NORTHERN PLAINS. TEMPERATURES WILL BE NEAR GUIDANCE.

WEDNESDAY...UPPER/THERMAL RIDGE BUILDS INTO THE NORTHERN PLAINS
WITH FAIRLY WELL-DEFINED MLCIN DURING PEAK AFTERNOON HEATING. HAVE
CONTINUED DRY FORECAST...BUT ISOLATED TSRA NOT OUT OF THE QUESTION
IN THE WEST LATE. BREEZY/WINDY AREAS EXPECTED WITH ROBUST
SOUTHERLY RETURN FLOW DUE TO PRESSURE FALLS OVER EASTERN MT.

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 232 PM MDT TUE MAY 27 2014

UPPER LEVEL RIDGE SHIFTS EAST OF THE NORTHERN PLAINS THURSDAY AS
LARGE UPPER TROF MOVES INTO THE WESTERN CONUS. VERY WARM TEMPS
WILL PERSIST EARLY ON THURSDAY...BUT A COLD FRONT WILL MOVE
THROUGH... COOLING TEMPS AND BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO WESTERN AREAS. UPPER LEVEL FLOW BECOMES
SOUTHWESTERLY BY FRIDAY AS RIDGE SHIFTS FURTHER EAST. CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL INCREASE ON FRIDAY...WITH
WIDESPREAD CHANCES FRIDAY NIGHT AND INTO THE WEEKEND...AS THE
UPPER TROF SLOWLY PROGRESSES NORTHEAST INTO THE NORTHERN ROCKIES.
SOME SEVERE WEATHER POSSIBLE IN THIS TIME PERIOD...BUT DIFFICULT
TO PINPOINT THE BETTER DAYS AT THIS TIME. TEMPERATURES WILL COOL
OFF BY THE WEEKEND...BUT STILL REMAIN NEAR TO SLIGHTLY ABOVE
AVERAGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY)
ISSUED AT 232 PM MDT TUE MAY 27 2014

ISOLATED/SCATTERED TSRA EXPECTED THROUGH THIS EVENING WITH LOCAL
MVFR/IFR CIGS/VSBYS. VFR CONDITIONS WILL THEN PREVAIL THROUGH
WEDNESDAY SAVE FOR LOCAL MVFR/IFR CIGS LATE TONIGHT/EARLY
WEDNESDAY MORNING OVER NORTHWEST SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...HELGESON
LONG TERM...26
AVIATION...26
Hazardous weather outlook, May 27, 3:08 AM MST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
408 AM MDT TUE MAY 27 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
408 AM MDT (508 AM CDT) TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON AND
EVENING...MAINLY OVER THE BLACK HILLS INTO NORTHWEST SOUTH DAKOTA.
SEVERE STORMS ARE NOT EXPECTED...ALTHOUGH SOME OF THE STORMS MAY
PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH MONDAY.
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 27, 1:35 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             1 NE KEYSTONE           43.90N 103.42W
05/27/2014  E0.88 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

ME
Local storm report, May 27, 1:46 PM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             4 ESE KEYSTONE          43.87N 103.35W
05/27/2014  E1.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

            MOST OF THE HAIL WAS SILVER DOLLAR SIZE WITH SOME PIECES
            AS LARGE AS A GOLFBALL. LARGE HAIL LASTED FROM 238 PM TO
            243 PM.

&&

MSMITH
Special weather statement, May 27, 1:50 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT TUE MAY 27 2014

SDZ002-013-014-272130-
NORTHERN MEADE CO PLAINS SD-PERKINS SD-ZIEBACH SD-
250 PM MDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE...CENTRAL
ZIEBACH AND SOUTHEASTERN PERKINS COUNTIES UNTIL 330 PM MDT...

AT 249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PARADE TO MAURINE...
AND MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  FAITH...
  MAURINE...
  SOUTH EAGLE BUTTE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4505 10147 4503 10149 4500 10149 4500 10114
      4499 10112 4490 10113 4487 10257 4510 10284
      4515 10148
TIME...MOT...LOC 2050Z 313DEG 10KT 4502 10111 4502 10263

POJORLIE
Local storm report, May 27, 2:08 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
308 PM MDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             10 E DOWNTOWN CUSTER    43.77N 103.40W
05/27/2014  E1.25 INCH       CUSTER             SD   TRAINED SPOTTER

&&

ME
Special weather statement, May 27, 2:30 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
330 PM MDT TUE MAY 27 2014

SDZ013-014-272215-
NORTHERN MEADE CO PLAINS SD-ZIEBACH SD-
330 PM MDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN MEADE AND
CENTRAL ZIEBACH COUNTIES UNTIL 415 PM MDT...

AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
FAITH TO 6 MILES SOUTH OF PARADE...AND MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
MAINLY RURAL AREAS OF CENTRAL ZIEBACH COUNTY.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4505 10147 4503 10149 4500 10149 4500 10114
      4499 10112 4481 10113 4479 10197 4504 10209
      4504 10201 4510 10148
TIME...MOT...LOC 2129Z 329DEG 13KT 4494 10196 4493 10106

POJORLIE
Local storm report, May 27, 2:40 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
340 PM MDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     TORNADO          NW SILVER CITY          44.09N 103.57W
05/27/2014                   PENNINGTON         SD   PUBLIC

            SAW TORNADO AND DEBRIS. ABOUT 1 ACRE OF TREES WERE
            DAMAGED. ADDITIONAL DAMAGE NOTED BY NEIGHBOR ABOUT ONE
            HALF MILE WEST OF SILVER CITY ALONG RAPID CREEK DRAINAGE
            AREA.

&&

WFO UNR STAFF

The radar

The Rapid City radar (KUDX), 66 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Custer

When
May 27, 3:10 PM MST
Where
Custer County, 4.53 mi ENE of Custer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.801, -103.520

Hail, Custer

When
May 27, 3:15 PM MST
Where
Custer County, 3.39 mi E of Custer
Measured
1 in hail
Reported by
Public
Coordinates
43.771, -103.532

Hail, Custer

When
May 27, 3:35 PM MST
Where
Custer County, 6.65 mi N of Buffalo Gap
Measured
1.75 in hail
Reported by
Public
Coordinates
43.586, -103.326

Hail, Custer

When
May 27, 3:50 PM MST
Where
Custer County, 2.3 mi NNW of Wind Cave
Measured
1 in hail
Reported by
Public
Coordinates
43.580, -103.501

Hail, Custer

When
May 27, 3:54 PM MST to 4:00 PM MST
Where
Custer County, Wind Cave
Measured
2 in hail
Property damage
$100,000
Reported by
Park/Forest Service
Coordinates
43.550, -103.480

Hail damaged automobiles at Wind Cave National Park's visitor center.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523097, 511453, 523100, 523104, 511456.